(HealthDay News) – Although oral allergy syndrome is generally mild, taking angiotensin-converting enzyme (ACE) inhibitors can increase the severity of symptoms, according to research presented at the annual meeting of the American College of Allergy, Asthma & Immunology, held from Nov. 7–12 in Baltimore.
Denisa Ferastraoaru, MD, from the Jacobi Medical Center in Bronx, NY, and colleagues describe two cases of oral allergy syndrome that occurred while taking ACE inhibitors. The first patient presented with tongue and lip angioedema and oral itching after eating an apple. The second patient presented with tongue angioedema and mouth itching after eating jackfruit and cashews. Both patients had been taking lisinopril.
The researchers performed immunoglobulin E (IgE) testing on patient 1 and found that the patient was positive for apple and birch. After the patient was switched to the angiotensin II receptor blocker losartan and told to avoid raw fruits, no further symptoms occurred. IgE testing on patient 2 showed reactivity for birch allergen. The patient was also switched to losartan and told to avoid the culprit foods, and no further symptoms occurred.
“These cases suggest that concomitant use of ACE inhibitors in patients with oral allergy syndrome might represent a priming effect, thereby increasing the severity of oral allergy syndrome symptoms,” Ferastraoaru and colleagues conclude.